Alabama, 2006

Lightning Strike in Alabama, July 29, 2006

July 29, 2006 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 11:30 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 29, 11:30 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SAT JUL 29 2006

.UPDATE...ADDED 18Z AVIATION DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
SHOWERS CONTINUE TO MOVE EAST ACROSS THE AREA THIS MORNING WITH A
FEW THUNDERSTORMS ALREADY DEVELOPING ACROSS MIDDLE TENNESSEE. FOR
TODAY...EXPECT THIS TREND TO CONTINUE AS A POTENT (AS FAR AS THE
SUMMER IS CONCERNED) UPPER LEVEL DISTURBANCE IS EXPECTED TO DIVE
SOUTH ACROSS THE AREA. WITH PLENTY OF MOISTURE AVAILABLE...SHOWERS
AND THUNDERSTORMS WILL BE PREVALENT ACROSS NORTHERN AREAS BY LATE
THIS AFTERNOON. WITH MAV GUIDANCE GOING CATEGORICAL POPS NORTH OF
INTERSTATE 20 (INCLUDING 100 PERCENT FOR KBHM)...IT SURE IS TOUGH
TO ARGUE AGAINST THOSE NUMBERS GIVEN ITS PAST RECORD IN THE FIRST
PERIOD WHEN FORECASTING CATEGORICAL. WITH MOSTLY CLOUDY SKIES
TODAY...TEMPERATURES WILL BE A FEW DEGREES COOLER THAN PREVIOUS
DAYS. HOWEVER...BELIEVE MAV GUIDANCE MAY BE A LITTLE COOL...SO
HAVE SIDED MORE WITH ETA MOS NUMBERS.

AS THE UPPER LEVEL DISTURBANCE SLOWLY SINKS SOUTH...EXPECT SHOWERS
AND THUNDERSTORMS TO DO SO AS WELL. BEST CHANCE OF RAIN TONIGHT
WILL BE SOUTH OF INTERSTATE 20 WHERE BEST MOISTURE AND LIFT WILL
EXIST.

UPPER DISTURBANCE CONTINUES TO HANG AROUND CENTRAL ALABAMA ON
SUNDAY PROVIDING ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS.
SO HAVE CONTINUED LIKELY POPS FOR SOUTHERN AREAS TO ACCOUNT FOR
THIS CONVECTION. BELIEVE MAV GUIDANCE TEMPERATURES CONTINUE TO BE
ON THE COOL SIDE SO HAVE GONE A FEW DEGREES WARMER FOR HIGHS.

BY MONDAY...AS THE UPPER HIGH HOLDS STRONG ACROSS THE OHIO
VALLEY...THE UPPER DISTURBANCE THAT MOVED THROUGH THE AREA ON
SATURDAY AND SUNDAY WILL ROTATE TO THE NORTHWEST ACROSS EAST
MISSISSIPPI. AT THIS POINT THIS FEATURE WILL HAVE LOST A LOT OF
ITS POTENCY SO HAVE ONLY INCLUDED CHANCE POPS FOR THE AREA...
HIGHER WEST TO EAST.

KNS/99

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ALTHOUGH THERE ARE SUBTLE CHANGES IN THE MODELS THROUGH THE LONG
TERM PERIOD...THE NET RESULT BRINGS LITTLE CHANGE TO THE FORECAST.

IN SPITE OF SUBTLE RUN TO RUN CHANGES...THE MAIN THEME CONSISTENT
WITH THE VARIOUS MODELS THROUGH THE LONG TERM CONTINUES TO BE THE
SUBTROPICAL RIDGE...WHICH WILL BE CENTERED TO OUR NORTH. AS NOTED BY
FFC...GFS HAS BEEN TRYING TO STAMP SOME SORT OF TROPICAL ACTIVITY ON
THE EASTERN SIDE OF THIS RIDGE...BUT HAS NOW SHIFTED FROM A CAROLINA
SYSTEM TO A MORE BELIEVABLE EASTERLY WAVE TRAVERSING THE NORTHERN
GULF. AT THE SURFACE...THE BERMUDA HIGH IS WELL OUT INTO THE
ATLANTIC...WITH A WEAK RIDGE AXIS WELL SOUTH OF CENTRAL ALABAMA. ALL
IN ALL...A RELATIVELY FEATURELESS SPELL...WITH NO DISCERNIBLE
SYNOPTIC SCALE DISTURBANCES FORECAST INTO THE AREA.

AS SUCH...AND WITH PRECIPITABLE WATER AMOUNTS HOLDING FAIRLY HIGH...
SURE SEEMS THAT MAINTAINING A VERY CLIMATOLOGICAL FORECAST IS THE
THING TO DO. BASICALLY MADE VERY FEW AND MINOR TWEAKS TO THE
EXTENDED...MAINTAINING AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH HIGHS IN THE LOW TO MID 90S...AND LOWS IN THE LOW
TO MID 70S.  FORECAST HIGH TEMPS GENERALLY AT OR ABOVE MEX GUIDANCE
CLOSER TO ENSEMBLE HIGHS...AND GENERALLY ACCEPTED MEX FOR LOW TEMPS
WITH ONLY A FEW LOCAL EFFECTS.  TRENDED MEX POPS DOWN TOWARDS
ENSEMBLE MEANS IN MOST INSTANCES...BUT TWEAKS WERE VERY MINOR.

JD/81

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MCH
OF THE UPCOMING TAF CYCLE.  THUNDERSTORMS WILL BECOME MORE NUMEROUS
THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S.
SHOWERS AN THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND
COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING.
CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5
THOUSAND IN THE VICINITY OF THUNDERSTORMS.

OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM,
ANNISTON, AND CALERA.  VISIBILITY WILL LIKELY DECREASE TO 3 TO 5
MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 29, 12:30 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 29 2006

ALZ011>015-017>050-301830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING BETWEEN 2 PM AND 10 PM.  STRONG GUSTY
WINDS IS THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS
ALTHOUGH SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY.  AREAS
ALONG AND TO THE NORTH OF INTERSTATES 20 AND 59 ARE THE MOST
PROBABLE AREAS FOR THUNDERSTORMS. SOUTH OF THIS LINE...STRONG STORMS
ARE ALSO POSSIBLE...BUT SHOULD BE MORE ISOLATED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

The radar

The Columbus AFB radar (KGWX), 49 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
July 29, 12:40 PM CST
Where
Marion County, Bear Creek
Reported by
EMERGENCY MANAGER
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Lightning struck Phillips High School.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522444.